What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 10:17 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 31, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1117 PM MDT Fri Jul 31 2020
...Update to 06Z TAF Cycle...
.AVIATION...06Z TAF CYCLE
VFR conditions expected, with temporary IFR conditions possible
after 21Z due to TSRA. Weak VCTS SCT-BKN120 tonight will clear to
FEW-SCT150 by 09Z. Winds 030-090 AOB 08KT through 15Z. Medium
confidence in widespread CB development by 21Z tomorrow, with VCTS
likely and the possibility of IFR conditions. The most likely
window for TSRA will be 23-04Z. Gusty outflow winds up to 45 mph
possible.
&&
.PREV DISCUSSION...206 PM MDT Fri Jul 31 2020...
.SYNOPSIS...
An upper high will be drifting east over the next week which will
help to decrease storm coverage to mainly the mountains by
Monday. As the high shifts east of the area late next week, storm
chances increase over southwestern New Mexico once again.
Temperatures will continue to run about 5 to 10 degrees above
normal for the next week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
A backdoor frontal boundary has pushed into and stalled across
the region. It arrived last night with a breezy and gusty easterly
push, lasting into the early afternoon hours today. The dewpoints
have jumped back into the 50s and lower 60s. The PWATs rose from
below 3/4" to over 1.0". Model dynamics indicate a LOT of
instability with CAPES in the 1500-2000 J/KG range today and
tomorrow, with LIs in the -4 to -7 range. Speed shear is not good,
but directional shear is quite good with healthy storm inflow of
SE winds on SSW moving storms today, tonight, and Saturday. Thus
we are anticipating some late day activity today, lasting well
into the night tonight. We originally believed the storms would
stay east, but moisture has made it west, and the CAM models
believe we will see storms over the Gila this afternoon, moving s
into the Southern Deserts tonight. DCAPEs remain at or above 1500
J/KG so strong outflow winds possible, as well as moderate to
large hail in some storms. Heavy rain and flash flood potential
best east of the Rio Grande where the PWATs are highest, but
storms won't be moving fast anywhere, so the potential or isolated
flooding exists all areas. Last night's, and today's early CAM
models were fairly bullish on another overnight MCS moving south
over our eastern zones late tonight, but the current suite is no
so much. Thus, although we are keeping POPs in the forecast
overnight, storm activity could be mostly over by midnight.
Morning low temperatures will be dependent on the cloud cover,
rain, and overnight clouds.
Saturday brings a better setup for area-wide isolated to
scattered showers and thunderstorms, with potential for severe
weather. Dynamics will be a lot like this afternoon and evening,
with good CAPE and directional shear, allowing for longer-lived,
more organized storm structure. Hail and wind will be the primary
severe weather threats. Both the GFS and NAM models indicate large
and strong outflow boundaries from convective activity.
&&
.LONG TERM...
Long term will have upper high currently centered off over AZ
slowly shifting to the east and south. Enough low level moisture
over the area will keep thunderstorm chances going into Saturday
night with northerly flow continuing over area. Could be some
stronger storms with decent shear and instability remaining in
place.
Going into Monday through Wednesday, upper high will be drifting
over CWA which will generally limit scattered thunderstorms to
the mountains with some isolated storms moving onto the lowlands
with outflows. Good agreement among models through this time
except EC is a little cooler with more thunderstorm coverage which
is unusual. MEX guidance numbers are mainly in the mid to upper
90s for the lowlands through this period, but given low levels
start to dry out and recent history of running 3 to 5 degrees too
cool, raised highs into the upper 90s to around 100.
For the end of the period, upper high ends up over northern to
central TX, but elongated from west to east. This will help to tap
some moisture from the south to bring best chances to areas west
of the Divide as surface flow keeps Gulf of Mexico moisture no
further west than extreme eastern NM. Westerly mid level flow
could push storms into the Rio Grande Valley later in the day, but
with just isolated to widely scattered coverage. High
temperatures will start to fall out west with the increasing
moisture, but kept highs near 100 along the river valley.
&&
.FIRE WEATHER...
Low level moisture has moved back into the region on easterly
winds today behind a backdoor front. This front also brought
breezy east winds and cooler temperatures. Temperatures are 6-9
degrees cooler than yesterdays, off-the-chart, record readings.
General winds will slacken through the afternoon and evening. A
bit of convective inhibition through mid-afternoon with the cooler
airmass in place will delay the start of showers and storms, but
the late afternoon and evening hours should see storms form over
the Sacs and Gila regions with those storms tracking south into
and over the lowlands of S Central and SW New Mexico. RH
recoveries will be better tonight with the improved dewpoints.
Storms are likely to produce strong, gusty, and erratic outflows.
None of these showers or storms, or any over the weekend through
next week, are the product of a monsoon pattern. The 2020 monsoon
pattern that was very healthy for a short time has totally ended
for now and the foreseeable future.
Not much change in the environment for Saturday, but the
instability and dynamics look to be increased with higher storm
potential resulting. Some storms could produce damaging winds and
large hail tomorrow as storms look to be more organized. Another
round of showers and storms in the PM, and early AM, hours
expected Sunday and Monday. Temperatures through the weekend and
early week will be lower, but still at or slightly above normal.
Mixing heights will stay high, and thus ventilation will be
moderate or better, despite marginal transport wind speeds.
Tuesday and beyond, next week should bring somewhat drier and
warmer weather to the region as upper-level high pressure builds
back over from the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 96 71 97 / 20 30 40 10
Sierra Blanca 67 89 69 91 / 20 40 40 20
Las Cruces 69 93 66 95 / 20 40 40 20
Alamogordo 70 95 68 96 / 30 50 50 30
Cloudcroft 51 72 51 72 / 40 70 60 60
Truth or Consequences 71 93 68 96 / 20 40 40 30
Silver City 65 89 63 89 / 20 40 40 50
Deming 68 96 66 96 / 20 40 40 20
Lordsburg 70 96 67 95 / 20 30 40 30
West El Paso Metro 74 97 71 98 / 20 40 40 10
Dell City 68 94 67 96 / 30 40 40 10
Fort Hancock 74 96 69 98 / 20 30 40 20
Loma Linda 70 89 68 91 / 20 50 50 20
Fabens 74 95 70 96 / 20 30 30 0
Santa Teresa 71 96 68 96 / 20 40 40 10
White Sands HQ 74 94 70 96 / 20 40 50 30
Jornada Range 69 93 66 96 / 20 40 40 20
Hatch 70 95 67 96 / 20 40 40 30
Columbus 71 96 69 96 / 20 40 40 10
Orogrande 71 93 68 95 / 30 50 50 30
Mayhill 57 82 58 83 / 40 70 60 60
Mescalero 56 82 56 83 / 40 70 60 60
Timberon 55 79 55 80 / 30 70 60 60
Winston 59 89 57 89 / 20 50 30 50
Hillsboro 66 94 63 96 / 20 50 40 50
Spaceport 68 93 65 95 / 20 40 40 30
Lake Roberts 60 89 54 89 / 20 40 40 50
Hurley 65 92 62 93 / 20 40 40 40
Cliff 63 95 59 96 / 20 40 30 40
Mule Creek 67 91 59 92 / 20 40 40 40
Faywood 66 92 61 93 / 20 40 40 50
Animas 69 97 66 97 / 20 30 40 30
Hachita 67 96 65 96 / 20 40 40 20
Antelope Wells 68 95 66 95 / 20 40 50 30
Cloverdale 66 90 64 90 / 10 50 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14/26/30
Hazardous weather outlook, Jul 31, 11:09 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1209 PM MDT Fri Jul 31 2020
NMZ401>417-TXZ418>424-011815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1209 PM MDT Fri Jul 31 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Increased moisture, instability, and dynamics today and tonight
behind a back door frontal boundary which moved in last night and
through the morning. Isolated to scattered shower and thunderstorm
activity expected to develop after mid afternoon and continue well
into the overnight hours. Set up is good for isolated organized
strong storms. Strong outflow winds up to 50 mph are expected. In
addition some storms could produced moderate hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday could bring the region a slight risk of severe
thunderstorms with wind and hail being the primary concerns.
Isolated flash flooding also possible. Severe risk diminished, but
not totally eliminated, for Sunday and Monday when more storms are
expected in the afternoon and evening hours. Slight drying
expected Tuesday through the next week to lessen storm probability
and coverage, while increasing daily heating back to around
triple-digit territory, to bring on heat concerns once again.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not needed, but spotters are encouraged to call
in with significant weather and impacts.
In the hours before
Special weather statement, Jul 31, 6:08 PM MST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
708 PM MDT Fri Jul 31 2020
NMZ412-414-415-010200-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
708 PM MDT Fri Jul 31 2020
...SPECIAL WEATHER STATEMENT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Tularosa, moving south at 15 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Tularosa, Alamogordo, White Sands National Monument, Burro Flats, La
Luz, Holloman Air Force Base and Boles Acres.
This includes the following highways...
Highway 70 in New Mexico between mile markers 200 and 212.
Highway 54 in New Mexico between mile markers 58 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3323 10621 3325 10592 3277 10584 3278 10629
TIME...MOT...LOC 0108Z 001DEG 16KT 3312 10611
DHUYVETTER
Special weather statement, Jul 31, 6:25 PM MST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
725 PM MDT Fri Jul 31 2020
NMZ412-414>416-010215-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
725 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
815 PM MDT...
At 724 PM MDT, Doppler radar was tracking strong thunderstorms
entering northern Otero county from around Ruidoso, moving south at
20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mescalero, Lake Mescalero, Silver Lake, Bent, Elk Silver, Apache
Summit, Sixteen Springs, Soldier Canyon and Sierra Blanca Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3331 10572 3330 10572 3330 10532 3303 10532
3297 10555 3303 10586 3330 10592 3339 10590
3339 10573
TIME...MOT...LOC 0124Z 001DEG 49KT 3318 10569
DHUYVETTERSpecial weather statement, Jul 31, 8:07 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
907 PM MDT Fri Jul 31 2020
NMZ410-411-413-010330-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
907 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND EAST
CENTRAL DONA ANA COUNTIES UNTIL 930 PM MDT...
At 907 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of White Sands Missile Range Headquarters, moving
southwest at 25 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
White Sands Missile Range Headquarters, Organ, East Mesa, Northeast
Las Cruces, Dripping Springs, Aguirre Springs and Portions of Organ
Mountains Desert Peaks National Monument.
This includes Highway 70 in New Mexico between mile markers 156 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3261 10646 3253 10628 3221 10637 3242 10675
TIME...MOT...LOC 0307Z 028DEG 22KT 3251 10642
DENNHARDT
Special weather statement, Jul 31, 8:32 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
932 PM MDT Fri Jul 31 2020
NMZ411-413-010415-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
932 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA COUNTY
UNTIL 1015 PM MDT...
At 930 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Sands Missile Range Headquarters, moving southwest at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm. Additional rainfall along the east slopes of the Organ
Mountains may continue the flooding threat.
Locations impacted include...
Las Cruces, White Sands Missile Range Headquarters, NMSU Main Campus,
Organ, Fairacres, Talavera, East Mesa, Northeast Las Cruces, Dripping
Springs, Aguirre Springs, Portions of Organ Mountains Desert Peaks
National Monument and Soledad Canyon.
This includes Highway 70 in New Mexico between mile markers 150 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3250 10648 3246 10638 3240 10638 3210 10650
3234 10687
TIME...MOT...LOC 0330Z 030DEG 21KT 3240 10649
DENNHARDTSpecial weather statement, Jul 31, 8:49 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
949 PM MDT Fri Jul 31 2020
NMZ410-412-413-010430-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
949 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 1030 PM MDT...
At 948 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of White Sands National Monument, moving southwest at 40
mph.
Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.
Locations impacted include...
White Sands National Monument, Jornada Range, Portions of Jornada
Experimental Range and Lake Lucero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3288 10654 3285 10626 3244 10635 3266 10687
TIME...MOT...LOC 0348Z 025DEG 34KT 3275 10647
DENNHARDT
Special weather statement, Jul 31, 11:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
1250 AM MDT Sat Aug 1 2020
NMZ411-413-TXZ418-419-010715-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
1250 AM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 115 AM MDT...
At 1249 AM MDT, Doppler radar was tracking strong outflow winds from
thunderstorm remnants across Dona Ana and El Paso Counties.
Winds in excess of 55 mph with Blowing Dust will be possible with
these storms.
Locations impacted include...
West El Paso, Central El Paso, Northeast El Paso, Mission Valley,
Chaparral, Santa Teresa, Anthony, Vado, Sunland Park, Canutillo,
Afton, Anthony Gap, Berino, Vinton, San Miguel, Westway, Fort Bliss,
Mesquite, Chamberino and La Union.
This includes the following highways...
Interstate 10 in New Mexico between mile markers 151 and 164.
Interstate 10 in Texas between mile markers 1 and 26.
LAT...LON 3176 10645 3175 10649 3178 10653 3178 10729
3221 10729 3218 10638 3173 10638
TIME...MOT...LOC 0649Z 353DEG 29KT 3197 10666
DENNHARDT